Risk of Upper Gastrointestinal Tract Events in Risedronate Users Switched to Alendronate
Source: Calcified Tissue International, Volume 87, Number 4, October 2010 , pp. 298-304(7)
Abstract:Upper gastrointestinal (GI) side effects are a known complication of therapy with oral aminobisphosphonates, but it is currently unclear if bisphosphonate type or formulation influences the risk of developing side effects. Here, we performed a retrospective cohort study to determine if patients who switched from weekly risedronate to weekly alendronate had an increased risk of upper GI side events. The study utilized The Health Improvement Network (THIN) database, which contained anonymous medical records from 390 general practices in the United Kingdom. The study was performed following the introduction of generic alendronate preparations, by which point 94% of alendronate prescriptions were for the generic formulation. We identified 3,446 patients who had been stabilized on risedronate 35 mg/week, of whom 530 were switched to alendronate 70 mg/week. The risk of developing a GI adverse event was higher in patients who switched to alendronate compared with those who remained on risedronate (hazard ratio [HR] = 1.85, 95% confidence interval [CI] 1.26-2.72). The risk was even greater in the subgroup of patients with a history of upper GI events (HR = 3.18, 95% CI 2.79-3.63) but was also observed in patients with no history of GI events (HR = 1.76, 95% CI 1.15-2.69). We conclude that switching patients who are stabilized on risedronate to alendronate is associated with an increased risk of GI adverse effects. This could lead to reduced compliance and reduced therapeutic effectiveness, which might offset the cost savings of using the generic formulation.
Document Type: Research article
Affiliations: 1: Rheumatic Diseases Unit, Institute of Genetics and Molecular Medicine, Western General Hospital, University of Edinburgh, Edinburgh, EH4 2XU, UK, Email: email@example.com 2: Procter & Gamble Pharmaceuticals, Inc., Mason, OH, USA 3: Nottingham University Hospitals NHS Trust, Nottingham, UK
Publication date: 2010-10-01